Transfer functions of regular linear systems. Part I: Characterizationso f regularity

George Weiss*

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review


We recall the main facts about the representation of regular linear systems, essentially that they can be described by equations of the form Ax(t) = Ax(t) + Bu(t), y(t) = Cx(t) + Du(t), like finite dimensional systems, but now A, B and C are in general unbounded operators. Regular linear systems are a subclass of abstract linear systems. We define transfer functions of abstract linear systems via a generalization of a theorem of Fourés and Segal. We prove a formula for the transfer function of a regular linear system, which is similar to the formula in finite dimensions. The main result is a (simple to state but hard to prove) necessary and sufficient condition for an abstract linear system to be regular, in terms of its transfer function. Other conditions equivalent to regularity are also obtained. The main result is a consequence of a new Tauberian theorem, which is of independent interest.

Original languageEnglish
Pages (from-to)827-854
Number of pages28
JournalTransactions of the American Mathematical Society
Issue number2
StatePublished - Apr 1994
Externally publishedYes


  • Feedthrough operator
  • Lebesgue extension
  • Regular linear system
  • Shift-invariant operator
  • Tauberian theorem
  • Transfer function


Dive into the research topics of 'Transfer functions of regular linear systems. Part I: Characterizationso f regularity'. Together they form a unique fingerprint.

Cite this